Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 22, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 24, 2023, 11:25 PM CDT for Franklin County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 11:25 PM CDT (04:25 UTC)
- Expired
- Mar 24, 2023, 11:46 PM CDT
- In force
- 21 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 9:27 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:35 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 24, 8:35 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 835 PM CDT Fri Mar 24 2023 ...New NEAR TERM... .NEAR TERM... (Tonight) Issued at 543 PM CDT Fri Mar 24 2023 A line of strong to severe thunderstorms continues to push east across western Mississippi. Several supercell thunderstorms have developed south of this line into central Mississippi as well along a secondary warm front with the loss of daytime heating. Despite some cooling early this evening in NW Alabama and near the AL/MS border, the area may still have surface based instability between 100 and 500 J/KG in place, especially south of the Tennessee River. Plenty of effective shear is already in place in NW Alabama of 40 to 60 knots. Effective shear has also increased over the past hour to between 200 and 300 M2/S2 as well. Timing for the main period of severe weather still looks to be along and ahead of the pre-frontal trough axis that is currently producing this robust convection over western Mississippi. This would be mainly between 10 PM and 5 AM on Saturday. The strength of the low/mid level wind fields suggest some very strong wind gusts to between 65 and 75 could be possible where we remain surface based. This may be more south of the Tennessee River, but several models show very meager CAPE around 100 to 200 J/KG remaining in place as far north as southern middle Tennessee overnight. Main threats will be damaging winds and tornadoes. Though, some large hail might occurred overnight if MUCAPE get around 1000 J/KG just ahead of the pre-frontal trough axis. Very heavy rainfall rates are also expected over the area. Though the area of convection is expected to accelerate and move more quickly overnight, the very intense rainfall rates could cause some flooding given (current flash flood guidance of 1.5 to 2.5 inches in most locations). Given radar trends and the environment, expect a watch (likely a tornado watch) to be in place between 9 and 10 PM CDT. && .SHORT TERM... (Saturday through Monday) Issued at 300 PM CDT Fri Mar 24 2023 After the main line of thunderstorms clear out Saturday morning, gusty winds up to 45 mph will remain despite lack of rain. With saturated soils and weakened trees, this time will be particularly of concern as trees will be at risk of falling more easily than normal. The aforementioned Wind Advisory is set to expire at 12Z (7 AM CT) due to gusts dipping below criteria by this time. Despite being below criteria, Saturday will be a windy day with an increased pressure gradient over our area. High temperatures are expected to climb into the mid to upper 70s with mostly clear, post- frontal skies. The dry weather may be short- lived, however, as Sunday afternoon brings a low chance (15-20%) for rain south of the TN River due to a potential stalled boundary in Central AL. These chances will increase both in likelihood and area in the evening and overnight, reaching medium chances of 40-60%. By Monday, rain should clear out NW to SE as a secondary cold front moves through and continues southeast, allowing a return of mostly sunny skies. && .LONG TERM... (Monday night through Friday) Issued at 300 PM CDT Fri Mar 24 2023 Monday night low temperatures will dip into the upper 40s to lower 50s before a short-lived pattern change begins for the mid-week. As high pressure builds in from the NW, more seasonal temperatures (as opposed to above-normal) are expected. Highs are expected to be in the 60s both Tuesday and Wednesday before beginning to warm up above-normal again Thursday, reaching the lower 70s as the high pressure continues eastward. Confidence is still low at this time, however, by the end of the long-term period, there may be another system moving through with the capability to produce strong to severe storms. We will continue to monitor this potential in future forecast updates. && .AVIATION... (18Z TAFS) Issued at 1242 PM CDT Fri Mar 24 2023 Increasing wind gusts and gradually lowering cloud heights are expected throughout this evening and overnight-- leading to periods of MVFR conditions. As strong to severe storms move through overnight, AWWs may be needed to account for lightning and/or strong winds within the vicinity of both MSL and HSV. Between 03Z and 09Z, wind shear may result from an approaching cold front. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 7 AM CDT Saturday for ALZ001>010-016. TN...Wind Advisory until 7 AM CDT Saturday for TNZ076-096-097. && NEAR TERM...KTW SHORT TERM....HC LONG TERM....HC AVIATION...HC
In the hours before
Special weather statement, Mar 24, 9:58 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
958 PM CDT Fri Mar 24 2023
ALZ001-002-250345-
Lauderdale AL-Colbert AL-
958 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 1045 PM CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Underwood-Petersville, Waterloo, Riverton, Wright and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM CDT for northwestern
Alabama.
&&
LAT...LON 3500 8770 3489 8765 3477 8811 3489 8810
3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0257Z 253DEG 62KT 3488 8826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMPLocal storm report, Mar 24, 11:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 1 WSW FLORENCE 34.82N 87.68W
03/24/2023 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON AUTOMOBILE WITH ENTRAPMENT IN
THE SEVEN POINTS AREA OF FLORENCE.
&&Local storm report, Mar 24, 11:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 2 E MUSCLE SHOALS 34.75N 87.61W
03/24/2023 E66 MPH COLBERT AL OFFICIAL NWS OBS
MUSCLE SHOALS ASOS (KMSL) REPORTED A GUST OF
57 KT OR 66 MPH.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Mar 24, 10:05 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 40 min |
| Mar 24, 10:20 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 40 min |
| Mar 24, 10:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 49 min |
| Mar 24, 10:58 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 47 min |
| Mar 24, 11:12 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Madison, Morgan | 63 min |
| Mar 24, 11:45 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 45 min |
| Mar 25, 12:06 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison | 39 min |
| Mar 25, 12:13 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 32 min |
| Mar 25, 12:21 AM CDT | Tornado Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 24 min |
| Mar 25, 12:27 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 48 min |
| Mar 25, 12:41 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 49 min |
| Mar 25, 12:46 AM CDT | Tornado Warning | HUN | Jackson, Madison, Marshall, Morgan | 29 min |
| Mar 25, 1:06 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 24 min |
| Mar 25, 1:08 AM CDT | Tornado Warning | HUN | DeKalb, Jackson, Marshall | 37 min |
| Mar 25, 1:20 AM CDT | Tornado Warning | HUN | DeKalb, Jackson | 25 min |
| Mar 25, 1:24 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 51 min |
| Mar 25, 1:28 AM CDT | Special Weather Statement | HUN | Marshall | 47 min |
| Mar 25, 1:29 AM CDT | Tornado Warning | HUN | DeKalb, Jackson | 14 min |
| Mar 25, 1:44 AM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 46 min |
| Mar 25, 2:02 AM CDT | Special Weather Statement | HUN | Etowah | 13 min |
| Mar 24, 11:39 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 36 min |
| Mar 24, 11:58 PM CDT | Tornado Warning | HUN | Franklin, Lincoln, Moore | 32 min |
| Mar 25, 12:22 AM CDT | Tornado Warning | HUN | Franklin, Moore | 24 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.